Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Topeka, KS

May 8, 2003Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 4:09 AM CDT for Dickinson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 4:09 AM CDT (09:09 UTC)
Expired
May 8, 2003, 4:45 AM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 080909
SVRTOP
KSC041-080945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 445 AM CDT

* AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF ABILENE...MOVING NORTHEAST AT
  35 MPH.

* SOME LOCATIONS AFFECTED...
  TALMAGE
  ENTERPRISE
  MOONLIGHT
  CHAPMAN
  ABILENE
 
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3912 9697 3888 9695 3882 9727 3890 9736
          3899 9736 3912 9719

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:53 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 8, 1:53 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
153 AM CDT THU MAY 8 2003

SEVERE WEATHER THIS MORNING AND AGAIN THIS AFTERNOON REMAINS MAIN
FORECAST CONCERN.

CONVECTION DEVELOPING IN WARM ADVECTION REGIME OVER CENTRAL KANSAS
AT THE MOMENT WILL SPREAD NORTHEAST ACROSS THE CWA EARLY THIS
MORNING.  THERE IS MUCH ELEVATED INSTABILITY TO WORK WITH AND
INCREASING LOW LEVEL JET WILL ONLY ADD TO THE POTENTIAL SEVERE
WEATHER.  SPC HAS ALREADY ISSUED MCD FOR PARTS OF THE CWA...AND
WEATHER WATCH EXPECTED SHORTLY.  MORNING GRIDS WILL HAVE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE MORNING.

AMOUNT OF ATMOSPHERIC RECOVERY FOR AFTERNOON CONVECTION IS STILL IN
QUESTION.  CURRENT CONVECTION IN KANSAS AND OKLAHOMA MAY DISRUPT
THIS PROCESS SOME...BUT SEVERAL FACTORS ARE COMING TOGETHER FOR
ANOTHER ROUND OF SEVERE STORMS THIS AFTERNOON.  UPPER TROUGH WILL
EJECT NEGATIVELY TILTED INTO THE PLAINS THIS AFTERNOON.  ETA IS
SHOWING UPPER 60S AND LOW 70S DEW POINTS OVER THE CWA BY THIS
AFTERNOON...YIELDING CAPES ON THE ORDER OF 4000 J/KG.  DIRECTIONAL
AND SPEED SHEAR IS OFF THE CHARTS BY 00Z.  IF AND WHEN WE ERODE MID
LEVEL CAP...EXPECT SUPERCELL STORMS TO QUICKLY FIRE BY MID
AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA.  TORNADIC
POTENTIAL IS DEFINITELY PRESENT AND WOULD BE MOST LIKELY NEAR WARM
FRONT IN NORTHEAST KANSAS.  WILL WORD ZONES ACCORDINGLY AND PUT OUT
STRONGLY WORDED WHO TO ADVERTISE THIS.

EXPECT TEMPERATURES TO WARM QUICKLY...JUST AS THEY DID LAST
SUNDAY...AHEAD OF SURFACE LOW AS SOON AS CLOUD DEBRIS FROM THIS
MORNINGS CONVECTION EXITS THE AREA.  PROBABLY WILL AT LEAST HIT THE
MID 80S SOUTH OF INTERSTATE 70.  WILL ALSO LINGER SEVERE THREAT INTO
THE EVENING BEFORE DRYLINE MOVES EAST.

FRIDAY LOOKS LINE ANOTHER WARM DAY AS 850 TEMPS SURGE BACK TO NEAR
20C.  WILL KEEP REST OF THE FORECAST UNCHANGED FOR NOW.  RAIN
CHANCES COME BACK INTO PLAY FRIDAY NIGHT AND SATURDAY WITH SUNDAY
COOLER AND DRY.

.TOP...NONE

62
Hazardous weather outlook, May 7, 4:40 PM CDT, 11 hours 29 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN EAST
CENTRAL KANSAS...THEN SPREAD ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS AFTER MIDNIGHT.  SOME OF THE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORMS THAT DEVELOP OVERNIGHT MAY LINGER INTO THE LATE MORNING
HOURS THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE
HAIL...ESPECIALLY OVER NORTHCENTRAL AND NORTHEAST KANSAS. A BREAK IN
ACTIVITY IS EXPECTED BEFORE MORE STORMS DEVELOP IN THE MID OR LATE
AFTERNOON HOURS NORTH OF INTERSTATE 70. THESE STORMS COULD PRODUCE A
TORNADO. A DRY LINE WILL PUSH INTO THE AREA FROM THE WEST THURSDAY
EVENING. THESE DRY LINE STORMS COULD ALSO BE SEVERE LATE IN THE DAY.
ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 8, 3:43 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    HOPE                      KS    .75 INCH HAIL
05/08/03   DICKINSON
Local storm report, May 8, 3:52 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 AM    HERINGTON                 KS    1 INCH HAIL
05/08/03   DICKINSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:27 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris33 min
May 8, 3:58 AM CDTSevere Thunderstorm WarningTOPCloud47 min
May 8, 4:01 AM CDTSevere Thunderstorm WarningTOPMorris44 min
May 8, 4:47 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary28 min
May 8, 5:04 AM CDTTornado WarningTOPGeary, Riley26 min
May 8, 7:08 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey52 min
May 8, 7:58 AM CDTSevere Thunderstorm WarningTOPAnderson32 min
May 8, 8:03 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha57 min
May 8, 3:11 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
May 8, 3:24 PM CDTTornado WarningTOPCloud, Republic66 min
May 8, 3:50 PM CDTTornado WarningTOPCloud, Republic, Washington40 min
May 8, 4:26 PM CDTTornado WarningTOPWashington34 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin30 min
May 8, 4:52 PM CDTSevere Thunderstorm WarningTOPWashington38 min
May 8, 5:11 PM CDTTornado WarningTOPWashington34 min
May 8, 5:22 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley53 min
May 8, 5:27 PM CDTTornado WarningTOPMarshall33 min
May 8, 5:31 PM CDTTornado WarningTOPGeary44 min
May 8, 5:41 PM CDTTornado WarningTOPGeary, Pottawatomie, Riley, Wabaunsee49 min
May 8, 5:47 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee43 min
May 8, 5:53 PM CDTSevere Thunderstorm WarningTOPLyon, Osage52 min
May 8, 6:00 PM CDTSevere Thunderstorm WarningTOPMarshall45 min
May 8, 6:06 PM CDTTornado WarningTOPMarshall39 min
May 8, 6:13 PM CDTTornado WarningTOPJackson, Pottawatomie47 min
May 8, 6:29 PM CDTTornado WarningTOPOsage46 min
May 8, 6:33 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee42 min
May 8, 6:38 PM CDTTornado WarningTOPCoffey52 min
May 8, 6:44 PM CDTTornado WarningTOPShawnee, Wabaunsee46 min
May 8, 6:54 PM CDTTornado WarningTOPDouglas, Franklin51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.